Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 12, NWS Midland/Odessa, TX

June 19, 2013Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jun 19, 2013, 3:13 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2013, 3:13 PM MDT (21:13 UTC)
Expired
Jun 19, 2013, 6:15 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 185 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1279 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

156 
WGUS54 KMAF 192113
FFWMAF
NMC015-200015-
/O.NEW.KMAF.FF.W.0012.130619T2113Z-130620T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 PM MDT WED JUN 19 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 615 PM MDT

* AT 259 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  VERY HEAVY RAIN FROM HEAVY THUNDERSTORMS NEARLY STATIONARY OVER    
  THE AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MALAGA.

THIS INCLUDES THE LOW WATER CROSSINGS AT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...BLACK
RIVER...PECOS RIVER AND RED BLUFF DRAW.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

&&

LAT...LON 3226 10421 3227 10403 3221 10402 3213 10403
      3211 10424

$$
1 follow-up statement
570 
WGUS74 KMAF 192218
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 PM MDT WED JUN 19 2013

NMC015-200015-
/O.CON.KMAF.FF.W.0012.000000T0000Z-130620T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
418 PM MDT WED JUN 19 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR SOUTH
CENTRAL EDDY COUNTY...

AT 405 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA.  
RADAR ESTIMATES THAT UP TO 4.5 INCHES OF RAIN HAS FALLEN IN THE 
VICINITY OF MALAGA OVER THE PAST 3 HOURS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MALAGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...BLACK
RIVER...PECOS RIVER AND RED BLUFF DRAW.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3226 10421 3227 10403 3221 10402 3213 10403
      3211 10424

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 2:01 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 19, 2:01 PM MDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CDT WED JUN 19 2013

.DISCUSSION...
THE SUBTROPICAL UPPER RIDGE THAT HAS BEEN CENTERED OVER MEXICO THE
PAST SEVERAL DAYS HAS BEEN EDGING NORTHWARD TOWARD WEST TEXAS
TODAY WHILE AN UPPER LOW DIGS INTO THE PACIFIC NORTHWEST. AT THE
SURFACE...STRONG SOUTHERLY FLOW PERSISTS AS LEE TROUGHING ENHANCES
TO THE NORTH. SKIES HAVE BEEN MOSTLY CLEAR THROUGH THE MORNING AND
MID AFTERNOON TEMPERATURES HAVE WARMED TO LOW 90S. SEVERAL SHOWERS
AND THUNDERSTORMS ARE IN THE PROCESS OF DEVELOPING OVER THE DAVIS
AND GUADALUPE MOUNTAIN REGIONS THIS AFTERNOON AND ARE EXPECTED TO
MIGRATE OUT INTO THE PLAINS OF SOUTHEAST NEW MEXICO AND PORTIONS
OF WEST TEXAS THROUGH THIS EVENING. MEANWHILE...AN EARLY MORNING
MCS THAT MOVED THROUGH THE TEXAS PANHANDLE HAS SENT AN OUTFLOW
BOUNDARY SOUTHWEST TOWARD THE PERMIAN BASIN...AS NOTED ON RADAR.
THIS BOUNDARY WILL LIKELY GENERATE SOME SEVERE THUNDERSTORM
ACTIVITY ACROSS THE NORTHERN PERMIAN BASIN AND SOUTHEAST NEW
MEXICO AND A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR THESE
AREAS. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND
HEAVY RAINFALL. WILL MAKE NOTE OF THIS IN THE HWO. ANY CONVECTION
MOVING OFF THE MOUNTAINS OF SOUTHEAST NEW MEXICO WILL HAVE THE
POTENTIAL TO INTERACT WITH THIS BOUNDARY AND COULD RESULT IN AN
ISOLATED SHORT- LIVED TORNADO.

THE UPPER RIDGE WILL SHIFT SLIGHTLY EASTWARD THURSDAY AND FRIDAY BUT
MAINTAIN ITS INFLUENCE OVER MOST OF THE REGION. SURFACE LEE
TROUGHING WILL EXTEND SOUTHWARD INTO EASTERN NEW MEXICO AND WEST
TEXAS...KEEP STRONG SOUTHERLY FLOW AND AMPLE MOISTURE IN PLACE
THROUGH THE WEEKEND. SURFACE HEATING NEAR THE TROUGH AXIS MAY HELP
TO GENERATE SOME AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE
HIGHER TERRAIN REGIONS AS WELL AS THE SOUTHEAST NEW MEXICO PLAINS
THROUGH SUNDAY. CONFIDENCE IS CURRENTLY LOW HOWEVER IF WE CAN GET A
WEAKNESS IN THE WESTERN PERIPHERY OF THE UPPER RIDGE DURING PEAK
HEATING...COINCIDENT WITH A MID LEVEL THETA E AXIS...THEN ITS
DEFINITELY POSSIBLE FOR THE ABOVE MENTIONED LOCATIONS.
OTHERWISE...RAIN CHANCES WILL REMAIN NIL FOR MOST LOCATIONS THROUGH
THE FORECAST PERIOD. HIGH TEMPERATURES WILL REMAIN IN THE MID TO
UPPER 90S WITH HIGHER READINGS IN THE PECOS AND RIO GRANDE VALLEYS.
LOWS WILL BE IN THE UPPER 60S TO LOW 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 73  96  72  96  /  20  10  10  10
BIG SPRING TX              73  97  73  96  /   0   0   0   0
CARLSBAD NM                71 101  70 100  /  20  20  20  20
DRYDEN TX                  76  97  75  95  /  10   0   0   0
FORT STOCKTON TX           73  97  73  97  /  10  10  10  10
GUADALUPE PASS TX          69  94  69  93  /  20  30  30  20
HOBBS NM                   71  97  70  96  /  20  20  20  20
MARFA TX                   62  92  62  90  /  20  20  20  10
MIDLAND INTL AIRPORT TX    73  96  72  96  /  10   0   0   0
ODESSA TX                  73  97  74  96  /  10  10  10   0
WINK TX                    73 100  73 100  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27/44
Hazardous weather outlook, Jun 19, 2:03 PM MDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT WED JUN 19 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-202015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
303 PM CDT WED JUN 19 2013 /203 PM MDT WED JUN 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...GENERALLY ALONG AND WEST OF A LAMESA...TO WINK...TO
FORT STOCKTON...TO TERLINGUA LINE. ANY THUNDERSTORMS THAT DO
DEVELOP MAY BE ACCOMPANIED BY LARGE HAIL...DAMAGING WINDS...FREQUENT
LIGHTNING AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 19, 2:31 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
331 PM CDT WED JUN 19 2013

NMZ028-192100-
EDDY COUNTY PLAINS-
231 PM MDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING SOUTHEASTERN EDDY COUNTY UNTIL 300 PM MDT/400 PM CDT/...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF LOVING
AT 231 PM MDT/331 PM CDT/...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING/900 PM CDT WEDNESDAY EVENING/ FOR SOUTHEAST NEW
MEXICO AND WEST TEXAS.

&&

LAT...LON 3253 10403 3201 10373 3200 10432 3227 10438
TIME...MOT...LOC 2031Z 231DEG 13KT 3224 10419

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:31 PM MDTSpecial Weather StatementMAFEddy29 min
Jun 19, 2:38 PM MDTSevere Thunderstorm WarningMAFEddy67 min
Jun 19, 3:02 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Jun 19, 3:48 PM MDTSpecial Weather StatementMAFEddy42 min
Jun 19, 5:02 PM MDTSpecial Weather StatementMAFLea43 min
Jun 19, 5:22 PM MDTSevere Thunderstorm WarningMAFEddy, Lea53 min

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.